Alert archive / Kentucky / Wind Advisories in 2016

Wind Advisory 4, NWS Paducah, KY

February 28, 20164 states

NWS Paducah, KY issued this wind advisory at Feb 28, 2016, 1:46 PM CST for 4 states. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2016, 1:46 PM CST (19:46 UTC)
Expired
Feb 28, 2016, 5:00 PM CST
In force
3 hr
Issued by
NWS Paducah, KY
All 55 counties

Alexander County, IL, Edwards County, IL, Franklin County, IL, Gallatin County, IL, Hamilton County, IL, Hardin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Massac County, IL, Perry County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Fulton County, KY, Graves County, KY, Henderson County, KY, Hickman County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Mississippi County, MO, New Madrid County, MO, Perry County, MO, Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 51 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1978 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WWUS73 KPAH 281946
NPWPAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CST SUN FEB 28 2016

.A PRESSURE GRADIENT BETWEEN AN APPROACHING COLD FRONT TO THE WEST
AND HIGH PRESSURE IN THE SOUTHEASTERN UNITED STATES WILL PRODUCE
STRONG WINDS THIS AFTERNOON ACROSS THE REGION.

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
109>112-114-282300-
/O.NEW.KPAH.WI.Y.0004.160228T1946Z-160228T2300Z/
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...POPLAR BLUFF...BLOOMFIELD...SIKESTON...
CHARLESTON...NEW MADRID
146 PM CST SUN FEB 28 2016

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

* TIMING...NOW UNTIL 5 PM CST.

* WINDS...SUSTAINED WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 TO 50
  MPH.

* IMPACTS...DAMAGE TO POWER POLES HAS ALREADY OCCURRED IN FRANKLIN
  COUNTY ILLINOIS. TREE LIMBS MAY BE BLOWN DOWN. WEAKENED TREES
  WITH POOR OR SHALLOW ROOT SYSTEMS COULD COME DOWN AS WELL.
  UNSECURED OUTDOOR OBJECTS MAY BE BLOWN AROUND. HIGH PROFILE
  VEHICLES WILL BE DIFFICULT TO HANDLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE EXPECTED TO
REACH 30 MPH OR GREATER FOR LONGER THAN ONE HOUR...OR WIND GUSTS
ARE EXPECTED TO REACH 45 MPH FOR ANY DURATION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this wind advisory went out at Feb 28, 11:58 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 28, 11:58 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1158 AM CST SUN FEB 28 2016

.UPDATE...
Issued at 1158 AM CST SUN FEB 28 2016

Aviation update for 18Z TAFs.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 322 AM CST SUN FEB 28 2016

Windy warm day on tap with high pressure moving over the SE U.S.,
while low pressure tracks from the Upper Midwest to Great Lakes
region. BUFR NAM/GFS/RAP sounding data continues to suggest gusts
today just below Wind Advisory criteria, though it may be a close
call across the Wabash River Valley. Will continue with a Special
Weather Statement (SPS). Otherwise, increase in clouds will be
later today from the NW as a mid level s/wv and cold front
approach. Toward the end of the day, some of the HiRes guidance
develops isolated showers from srn IL into se MO. Not sure if it
will develop in this area or a tad to the east from say KFWC to
KPAH, followed by a slight uptick in coverage heading east into sw
IN and the KY Pennyrile. Will keep PoPs fairly low throughout the
window of opportunity this evening, slightly higher KEVV to KHOP.
After midnight, PoPs end over the KY Pennyrile, dry the rest of
the night. Will maintain highs today just above guidance as it
typically doesn't handle the degree of warmth enough with a SSW
trajectory and plenty of sun to start. Lows tonight near guidance.

Monday through Monday evening should be quiet as weak high
pressure moves across the area. After midnight, will increase PoPs
from SW to NE with showers and possibly thunder expected. Will
carry categorical PoPs Tuesday as low pressure, mid level forcing
and adequate moisture result in showers and a few thunderstorms.
Will decrease PoPs for convection early Tuesday evening. Most of
the moisture should be out of here before colder air arrives.
There could be lingering clouds overnight and possibly flurries
given mid level s/wv energy will still have to pass across the
area. Used a blend of MOS and existing numbers for temps Monday
through Tuesday night.

.LONG TERM...(Wednesday through Saturday)
Issued at 322 AM CST SUN FEB 28 2016

Mid to late week forecast confidence remains average to below
average with continued model variability.

After a wet Tuesday, a return to dry weather is expected on
Wednesday as weak high pressure takes hold. Upper level energy
forecast to reach the Pacific Coast late Tuesday is progged to
stream southeast into the Central Plains by late Wednesday. The
resultant surface low is forecast to move east into the Middle
Mississippi Valley on Thursday.

Forecast models continue to show considerable spread with respect to
the track of this low. Both the ECMWF and Canadian are stronger and
take the low further north than the GFS, which appears to be an
outlier at this time. Forecast temperature profiles are warm enough
to support primarily liquid precipitation through the event, though
a mix with snow as the precipitation is winding down Thursday night
cannot be ruled out. Overall precipitation totals should remain on
the light side.

Once this system departs, mainly dry conditions are forecast through
the remainder of the week. There is some signal that another system
may move just north of the region over the weekend, but the general
consensus is that much of the immediate area should remain dry.

Temperatures are forecast to start off the period below normal, but
should moderate to average or above average by the weekend.

&&

.AVIATION...
Issued at 1158 AM CST SUN FEB 28 2016

The main issue with the aviation forecast is the wind. As of this
writing, good mixing/heating possibly has already yielded near-peak
southwesterly winds at the surface, which should stay around 20 kts
sustained, gusting to 30 to 35 kts through about 22-23Z. Winds will
gradually subside into the evening, but any substantial wind shift
should not take place until around the midnight hour as a cold front
sweeps through the region from northwest to southeast. Decided to
keep the limited late afternoon/early evening pcpn chance mention
(except at KCGI) as "VCSH" due to its transitory nature and minimal
operational impact. Winds will slacken more and begin to gain a
southerly component overnight under high pressure.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...DB
Hazardous weather outlook, Feb 28, 3:38 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CST SUN FEB 28 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
338 AM CST SUN FEB 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE WINDY TODAY. SOUTH TO SOUTHWEST WINDS 15 TO 30 MPH WITH
GUSTS AROUND 40 MPH CAN BE EXPECTED. WINDS WILL NOT BE QUITE AS
HIGH ACROSS THE OZARK FOOTHILL REGION. THERE IS AN ELEVATED FIRE
DANGER FROM THE LAND BETWEEN THE LAKES AREA EAST TO GREENVILLE AND
HOPKINSVILLE IN WEST KENTUCKY...DUE TO LOW AFTERNOON RELATIVE
HUMIDITY AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE MONDAY NIGHT THROUGH
TUESDAY. LOCALLY HEAVY DOWNPOURS...LIGHTNING AND GUSTY WINDS WILL
BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Feb 28, 1:00 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CST SUN FEB 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     NON-TSTM WND DMG CROSSVILLE              38.16N 88.06W
02/28/2016                   WHITE              IL   TRAINED SPOTTER

            WIND DAMAGE. SHINGLES BLOWN OFF OF ROOF. POWER OUTAGE.

&&

DP
Local storm report, Feb 28, 1:12 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CST SUN FEB 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND GST 2 S CALVERT CITY        37.00N 88.35W
02/28/2016  M47 MPH          MARSHALL           KY   NWS EMPLOYEE

1215 PM     NON-TSTM WND GST CARMI                   38.09N 88.17W
02/28/2016  M47 MPH          WHITE              IL   AWOS

            MEASURED AT KCUL AWOS.

1207 PM     NON-TSTM WND GST CARBONDALE              37.72N 89.22W
02/28/2016  M46 MPH          JACKSON            IL   ASOS

            MEASURED AT KMDH ASOS.

&&

DRS
Local storm report, Feb 28, 1:13 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
113 PM CST SUN FEB 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     NON-TSTM WND GST 5 S CAPE GIRARDEAU      37.24N 89.55W
02/28/2016  M47 MPH          SCOTT              MO   ASOS

            MEASURED AT KCGI ASOS.

&&

DRS
Local storm report, Feb 28, 1:30 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CST SUN FEB 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST HARRISBURG              37.74N 88.55W
02/28/2016  M53 MPH          SALINE             IL   AWOS

            MEASURED AT KHSB AWOS.

&&

DRS
Local storm report, Feb 28, 1:38 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CST SUN FEB 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND DMG WEST FRANKFORT          37.90N 88.93W
02/28/2016                   FRANKLIN           IL   FIRE DEPT/RESCUE

            SEVERAL POWER POLES HAVE BEEN BROKEN OFF IN TOWN.

&&

DRS
Local storm report, Feb 28, 1:42 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CST SUN FEB 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     NON-TSTM WND DMG WEST FRANKFORT          37.90N 88.93W
02/28/2016                   FRANKLIN           IL   FIRE DEPT/RESCUE

            SEVERAL POWER POLES HAVE BEEN BROKEN OFF IN TOWN.

&&

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:58 AM CSTRiver Flood WarningPAHJackson38 hr

Nearby

Wind Advisories in Kentucky, 2016Wind Advisories in Illinois, 2016Wind Advisories in Missouri, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.